Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter January 14, 2016

Xiao’s conjecture for general fibred surfaces

  • Miguel Ángel Barja EMAIL logo , Víctor González-Alonso and Juan Carlos Naranjo


We prove that the genus g, the relative irregularity qf and the Clifford index cf of a non-isotrivial fibration f satisfy the inequality qfg-cf. This gives in particular a proof of Xiao’s conjecture for fibrations whose general fibres have maximal Clifford index.

Award Identifier / Grant number: MTM2012-38122-C03-01/FEDER

Award Identifier / Grant number: MTM2012-38122-C03-02

Funding source: Generalitat de Catalunya

Award Identifier / Grant number: 2009-SGR-1284

Award Identifier / Grant number: StG 279723 ‘Arithmetic of algebraic surfaces’ (SURFARI)

Funding statement: During the development of this work, the first and second authors were supported by the Spanish ‘Ministerio de Economía y Competitividad’ (project MTM2012-38122-C03-01/FEDER) and the ‘Generalitat de Catalunya’ (project 2009-SGR-1284). The third author was supported by the Spanish ‘Ministerio de Economía y Competitividad’ (project MTM2012-38122-C03-02). The second author was also supported by the Spanish ‘Ministerio de Educación’ (grant FPU-AP2008-01849) and by the ‘European Research Council’ (StG 279723 ‘Arithmetic of algebraic surfaces’, SURFARI).


We would like to thank Prof. Gian Pietro Pirola for the many stimulating discussions around this topic, especially for presenting to us several counterexamples to the original conjecture of Xiao and for suggesting the new proof of the result of Ginensky (Theorem 2.4). We are also grateful to the referees for their suggestions, which helped us to improve the exposition of our results.


[1] A. Albano and G. P. Pirola, Dihedral monodromy and Xiao fibrations, Ann. Mat. Pura App. (2015), 10.1007/s10231-015-0514-y. 10.1007/s10231-015-0514-ySearch in Google Scholar

[2] M. Á. Barja and L. Stoppino, Linear stability of projected canonical curves with applications to the slope of fibred surfaces, J. Math. Soc. Japan 60 (2008), no. 1, 171–192. 10.2969/jmsj/06010171Search in Google Scholar

[3] J.-X. Cai, Irregularity of certain algebraic fiber spaces, Manuscripta Math. 95 (1998), no. 3, 273–287. 10.1007/BF02678030Search in Google Scholar

[4] A. Collino and G. P. Pirola, The Griffiths infinitesimal invariant for a curve in its Jacobian, Duke Math. J. 78 (1995), no. 1, 59–88. 10.1215/S0012-7094-95-07804-1Search in Google Scholar

[5] O. Debarre, Inégalités numériques pour les surfaces de type général, Bull. Soc. Math. France 110 (1982), no. 3, 319–346, With an appendix by A. Beauville. 10.24033/bsmf.1990Search in Google Scholar

[6] T. Fujita, On Kähler fiber spaces over curves, J. Math. Soc. Japan 30 (1978), no. 4, 779–794. 10.2969/jmsj/03040779Search in Google Scholar

[7] T. Fujita, The sheaf of relative canonical forms of a Kähler fiber space over a curve, Proc. Japan Acad. Ser. A Math. Sci. 54 (1978), no. 7, 183–184. 10.3792/pjaa.54.183Search in Google Scholar

[8] A. Ginensky, A generalization of the Clifford index and determinantal equations for curves and their secant varieties, preprint (2010), Search in Google Scholar

[9] V. González-Alonso, On deformations of curves supported on rigid divisors, Ann. Mat. Pura App. (2014), 10.1007/s10231-014-0455-x. 10.1007/s10231-014-0455-xSearch in Google Scholar

[10] K. Konno, Clifford index and the slope of fibered surfaces, J. Algebraic Geom. 8 (1999), no. 2, 207–220. Search in Google Scholar

[11] X. Lu and K. Zuo, On the slope of hyperelliptic fibrations with positive relative irregularity, Trans. Amer. Math. Soc., to appear. 10.1090/tran6682Search in Google Scholar

[12] G. P. Pirola, Curves on generic Kummer varieties, Duke Math. J. 59 (1989), no. 3, 701–708. 10.1215/S0012-7094-89-05931-0Search in Google Scholar

[13] G. P. Pirola, On a conjecture of Xiao, J. reine angew. Math. 431 (1992), 75–89. Search in Google Scholar

[14] G. P. Pirola and F. Zucconi, Variations of the Albanese morphisms, J. Algebraic Geom. 12 (2003), no. 3, 535–572. 10.1090/S1056-3911-03-00359-XSearch in Google Scholar

[15] F. Serrano, Isotrivial fibred surfaces, Ann. Mat. Pura Appl. (4) 171 (1996), 63–81. 10.1007/BF01759382Search in Google Scholar

[16] G. Xiao, Fibered algebraic surfaces with low slope, Math. Ann. 276 (1987), no. 3, 449–466. 10.1007/BF01450841Search in Google Scholar

[17] G. Xiao, Irregularity of surfaces with a linear pencil, Duke Math. J. 55 (1987), no. 3, 597–602. 10.1215/S0012-7094-87-05529-3Search in Google Scholar

[18] G. Xiao, Problem list, Birational geometry of algebraic varieties: Open problems (XXIII International Symposium), Division of Mathematics, Taniguchi Foundation, Katata (1988), 36–40. Search in Google Scholar

Received: 2015-3-18
Revised: 2015-7-7
Published Online: 2016-1-14
Published in Print: 2018-6-1

© 2018 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 25.2.2024 from
Scroll to top button